Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 140, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2021, 5:54 PM CDT for Chester County, Hardeman County, McNairy County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 5:54 PM CDT (22:54 UTC)
- Expired
- May 9, 2021, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chester County, TN, Hardeman County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -439 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WUUS54 KMEG 092254
SVRMEG
TNC023-069-109-092330-
/O.NEW.KMEG.SV.W.0140.210509T2254Z-210509T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
554 PM CDT Sun May 9 2021
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
East central Hardeman County in western Tennessee...
Central McNairy County in western Tennessee...
Southwestern Chester County in western Tennessee...
* Until 630 PM CDT.
* At 554 PM CDT, a severe thunderstorm was located over Masseyville,
or near Chickasaw State Forest, moving southeast at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Selmer, Chickasaw State Park, Adamsville, Silerton, Masseyville,
Robertson, McNairy, Bethel Springs, Hornsby, Finger, Stantonville,
Forty Forks, Rose Creek, Good Hope, Pine Top, Pebble Hill, Old
Lawton, Hickory Corners, Purdy and Hickory Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3522 8837 3508 8843 3526 8888 3543 8880
3534 8836 3532 8837
TIME...MOT...LOC 2254Z 292DEG 28KT 3531 8876
HAIL...<.75IN
WIND...70MPH
$$
SGW1 follow-up statement
712
WWUS54 KMEG 092315
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
615 PM CDT Sun May 9 2021
TNC023-069-092325-
/O.CAN.KMEG.SV.W.0140.000000T0000Z-210509T2330Z/
Hardeman TN-Chester TN-
615 PM CDT Sun May 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARDEMAN AND
SOUTHWESTERN CHESTER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Tennessee.
LAT...LON 3531 8837 3522 8837 3508 8843 3523 8871
3531 8866 3531 8864 3532 8866 3537 8862
3538 8858 3537 8856 3538 8856 3538 8853
3534 8836
TIME...MOT...LOC 2315Z 292DEG 28KT 3525 8857
$$
TNC109-092330-
/O.CON.KMEG.SV.W.0140.000000T0000Z-210509T2330Z/
McNairy TN-
615 PM CDT Sun May 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN MCNAIRY COUNTY...
At 615 PM CDT, a severe thunderstorm was located near Selmer, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Selmer, Adamsville, McNairy, Bethel Springs, Finger, Stantonville,
Forty Forks, Hickory Flats, Mount Vinson, New Lawton, Martin Camp,
Good Hope, Pebble Hill, Old Lawton, Gilchrist and Purdy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3531 8837 3522 8837 3508 8843 3523 8871
3531 8866 3531 8864 3532 8866 3537 8862
3538 8858 3537 8856 3538 8856 3538 8853
3534 8836
TIME...MOT...LOC 2315Z 292DEG 28KT 3525 8857
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:48 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 9, 3:48 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
348 PM CDT Sun May 9 2021
.DISCUSSION...
Storms are finally starting to develop across the Mid South as a
front pushes into the forecast area. Looking at the immediate
short term...we expect storms to continue to develop and be rather
strong. Severe storms will be possible with large hail and
damaging winds being the main threats. We have already seen a few
reports of hail with earlier storms with less impressive
convection. Now that the storms have a better trigger they will be
able to take advantage of the steep lapse rates and instability.
Large hail...early on will be a big threat. A tornado risk exists
over the next few hours as initially storms are more cellular.
Storms should congeal into a lines and bowing segments as the
event goes on. This would suggest the the tornado threat will
decrease as time goes on...as well as the best low level helicity
will be moving east ahead of the main line of storms. A Severe
Thunderstorm Watch is in effect for a large part of the forecast
area this evening. This will not be a long event as most of the
storms should be out of the area by 10 PM.
Beyond tonight, the Mid South will remain on the cool side of a
stationary front extending through the Arklamiss. Rain may briefly
edge into east AR and west TN Tuesday night and Wednesday, ahead
of northern branch height falls. However, I have trimmed POPs
back a little bit for the next few days as guidance is coming in
just a little drier but its really not that big of a change from
previous forecast. Dry and relatively cool for the latter half of
the week, under northwest flow aloft. 13/MH
&&
.AVIATION...
First round of showers and thunderstorms will be exiting eastern
sections of the Mid-South soon. Periods of MVFR/VFR ceilings are
expected during the afternoon hours before the second wave of
thunderstorms move into the region late this afternoon and early
this evening. Ceilings should drop to IFR levels with this second
round of thunderstorms. Low clouds should remain over the region
late tonight behind the thunderstorms and continue into Monday
morning. Winds will be generally from the south at 10 to 15
knots with higher gusts before shifting to the northwest this
evening.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 5 PM CDT this afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 5 PM CDT this afternoon for Dunklin-Pemiscot.
MS...Wind Advisory until 5 PM CDT this afternoon for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Prentiss-Quitman-Tate-Tippah-
Tishomingo-Tunica.
TN...Wind Advisory until 5 PM CDT this afternoon for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, May 9, 3:27 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 327 PM CDT Sun May 9 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-102230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 327 PM CDT Sun May 9 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch has been issued. See website for details. Scattered thunderstorms will develop this evening along and ahead of a slow-moving cold front. These thunderstorms will be capable of producing large hail, damaging winds, and a few brief tornadoes. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening.
In the hours before
Special weather statement, May 9, 3:01 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
301 PM CDT Sun May 9 2021
ARZ028-MOZ115-TNZ019-020-048-092045-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-Gibson TN-
301 PM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 301 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from near
Miston to near Leachville. Movement was east at 35 mph.
People in northern Mississippi...southern Pemiscot...north central
Lauderdale...Dyer and northwestern Gibson Counties should monitor
this storm closely.
LAT...LON 3613 8885 3585 8969 3594 9029 3600 9010
3600 8996 3604 8996 3618 8947
TIME...MOT...LOC 2001Z 268DEG 32KT 3613 8957 3596 9019
SWBSpecial weather statement, May 9, 3:35 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
335 PM CDT Sun May 9 2021
ARZ026>028-092100-
Poinsett AR-Craighead AR-Mississippi AR-
335 PM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
At 334 PM CDT...strong thunderstorms producing penny to pea size
hail and winds 45 mph was located along a line extending from
Monette to near Weiner. Movement was southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Poinsett...southeastern Craighead and
northwestern Mississippi Counties should monitor this storm closely.
LAT...LON 3594 9029 3588 8989 3552 9082 3559 9104
3565 9104
TIME...MOT...LOC 2034Z 334DEG 9KT 3589 9033 3565 9097
SWBSpecial weather statement, May 9, 4:29 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
429 PM CDT Sun May 9 2021
TNZ004-021-022-092200-
Carroll TN-Benton TN-Henry TN-
429 PM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northeastern Carroll County in western Tennessee...
Central Benton County in western Tennessee...
Southern Henry County in western Tennessee...
At 429 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 45 to 55 mph was located near Routon, or 7 miles
east of McKenzie, moving east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Carroll...central Benton and southern Henry
Counties should monitor this storm closely.
LAT...LON 3613 8792 3611 8794 3608 8796 3603 8800
3600 8800 3598 8802 3597 8802 3611 8849
3625 8845 3622 8795 3619 8794 3616 8792
TIME...MOT...LOC 2129Z 280DEG 24KT 3615 8837Special weather statement, May 9, 5:00 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
500 PM CDT Sun May 9 2021
TNZ021-022-092230-
Carroll TN-Benton TN-
500 PM CDT Sun May 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Central Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...
At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds 40 mph or greater was located near Huntingdon,
moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Carroll and southwestern Benton Counties should
monitor this storm closely.
LAT...LON 3584 8814 3584 8818 3582 8818 3582 8823
3596 8857 3610 8852 3601 8807
TIME...MOT...LOC 2200Z 290DEG 24KT 3599 8847Local storm report, May 9, 5:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SUN MAY 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TORNADO WNW ATOKA 35.45N 89.77W
05/09/2021 TIPTON TN EMERGENCY MNGR
TORNADO SPOTTED ON CAMP GROUND ROAD.
&&Local storm report, May 9, 5:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SUN MAY 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TORNADO WNW MUNFORD 35.45N 89.80W
05/09/2021 TIPTON TN EMERGENCY MNGR
EXTENSIVE DAMAGE ON GLEN SPRINGS ROAD. THE 2300 TO 2600
BLOCK.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:10 AM CDT | Special Weather Statement | MEG | Dyer | 35 min |
| May 9, 8:39 AM CDT | Special Weather Statement | MEG | Obion | 36 min |
| May 9, 9:20 AM CDT | Special Weather Statement | MEG | Crockett | 25 min |
| May 9, 3:01 PM CDT | Special Weather Statement | MEG | Dyer | 44 min |
| May 9, 3:47 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 28 min |
| May 9, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 28 min |
| May 9, 4:29 PM CDT | Special Weather Statement | MEG | Benton | 31 min |
| May 9, 5:00 PM CDT | Special Weather Statement | MEG | Carroll | 30 min |
| May 9, 5:11 PM CDT | Tornado Warning | MEG | Fayette, Shelby, Tipton | 21 min |
| May 9, 5:24 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.